ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2014) 34 P251 | DOI: 10.1530/endoabs.34.P251

Metformin and acute kidney injury: is it the culprit?

Phey Shen Lee & Jonathan Donald Mackay


Blackpool Victoria Hospital, Blackpool, UK.


Three people (two males), with mean age (range) 65 (49–75) years, presented as emergencies with acute renal failure (AKI). They had type 2 diabetes mellitus, with mean duration 7 (2–12) years. All three were taking anti-hypertensive therapy: two were on ramipril and one on losartan and indapamide. All three were taking metformin with mean daily dose 2.6 (1.7–3.0) g. All three patients had mild renal impairment (CKD stage 3), but renal function was stable 2–3 months before presentation with mean blood urea 8.1 (5.6–9.5) mmol/l, creatinine 118 (108–133) μmol/l and eGFR 49 (43–59) ml/min per l. They presented with a 1 week history of symptoms including vomiting (2), diarrhoea (2), unsteadiness (3), confusion (1), and falls (2). On admission the mean blood glucose was 8.5 (4.9–13.0) mmol/l, urea 32 (22 – 42) mmol/l, and creatinine 763 (652–978)μmol/l. They were acidotic with mean pH 7.19 (7.15–7.23), bicarbonate 15.6 (10.3–21.2) mmol/l, and lactate 3.6 (2.0–5.9) mmol/l. The mean blood metformin level was raised at 12.2 (11.0–14.3) mg/l. The accepted therapeutic range is 0.5–2.0 mg/l). Metformin, ramipril, losartan and indapamide were discontinued. One patient required haemofiltration but in all three urine output soon improved with i.v. fluid therapy. Renal function was back to baseline 2–3 months later with mean blood urea 7.5 (6.8–8.4) mmol/l, creatinine 113 (104–131) μmol/l and eGFR 52 (45–60) ml/min per l.

Metformin is eliminated, unchanged, by renal excretion. We suggest that inappropriately high metfomin doses in these patients with mild renal impairment has led to escalating blood metformin levels, which in turn largely accounted for the presenting symptoms and nephrotoxicity. However, the AKI was reversible with withdrawal of metformin and supportive therapy.

Metformin should be better recognised as a potential cause of AKI. Doses should be reduced, probably halved, in CKD stage 3; and metformin avoided altogether in CKD stage 4.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts